Texas, 2012

Winter Storm and Winter Weather in Texas, February 12, 2012

February 12, 2012 · NWS LUB · 24 events in 24 counties and zones

An upper level storm system pushed from the Great Basin through the central Rockies and onto the Southern Plains on the 12th. Relatively warm and moist air overspread a low level arctic airmass entrenched across West Texas.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$925,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An upper level storm system pushed from the Great Basin through the central Rockies and onto the Southern Plains on the 12th. Relatively warm and moist air overspread a low level arctic airmass entrenched across West Texas. This system brought widespread significant snowfall to the region throughout the entire day. Snow and sleet showers began over the western South Plains during the pre-dawn hours. Snowfall then spread to the rest of the South Plains by the rest of the morning and then to the Rolling Plains by the mid-afternoon. Several brief and scattered heavy snow showers brought up to one inch per hour snowfall rates during the afternoon and evening. Most snow tapered off late in the evening but light freezing drizzle and sleet persisted into the early morning hours of the 13th. Numerous traffic accidents were reported throughout the region with a majority of incidents occurring in Lubbock.

Snowfall totals are as follows from NWS Cooperative Weather Observers:

Childress (Childress County)...5.0 inches, Memphis (Hall County)...5.0 inches, Turkey (Hall County)...4.0 inches, Crosbyton (Crosby County)...4.0 inches, Floydada (Floyd County)...4.0 inches, Matador (Motley County)...4.0 inches, Guthrie (King County)...3.5 inches, Abernathy (Hale County)...3.0 inches, Hart (Castro County)...3.0 inches, Jayton (Kent County)...3.0 inches, Muleshoe (Bailey County)...3.0 inches, Olton (Lamb County)...3.0 inches, Silverton (Briscoe County)...3.0 inches, Tahoka (Lynn County)...3.0 inches, Vigo Park (Swisher County)...3.0 inches, Levelland (Hockley County)...2.8 inches, Lubbock (Lubbock County)...2.8 inches, Brownfield (Terry County)...2.5 inches, Friona (Parmer County)...2.5 inches, Lake Alan Henry (Garza County)...2.5 inches, Paducah (Cottle County)...2.5 inches, White River Lake (Crosby County)...2.5 inches, Plainview (Hale County)...2.2 inches, Dimmitt (Castro County)...2.0 inches, Littlefield (Lamb County)...2.0 inches, Post (Garza County)...2.0 inches, Spur (Dickens County)...2.0 inches, Tulia (Swisher County)...2.0 inches, Aspermont (Stonewall County)...1.5 inches, Denver City (Yoakum County)...1.0 inch, Morton (Cochran County)...1.0 inch, and Plains (Yoakum County)...1.0 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 12, 5:23 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 12, 5:23 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
523 AM CST SUN FEB 12 2012

.AVIATION...
BKN-OVC VFR TO MVFR CLOUD DECKS PERSISTED ACROSS KCDS AND KLBB
RESPECTIVELY EARLY THIS MORNING. THIS TREND WILL CONTINUE UNTIL
THIS AFTERNOON AS DETERIORATING CONDITIONS ENSUES FROM WEST TO EAST
THANKS TO AN APPROACHING WINTER STORM SYSTEM. CLOUD DECKS WILL
DROP TO IFR CRITERIA AT KLBB LATE THIS AFTERNOON AS -SN COMMENCES.
BY 12/00Z...BOTH KLBB AND KCDS WILL BE EXPERIENCING IFR CLOUD
DECKS AND MIXED PRECIP AT KLBB /-SNPL/ WITH -SN MORE LIKELY AT
KCDS. TOWARDS THE END OF THE TAF PERIOD...BOTH SITES WILL
EXPERIENCE MIXED PRECIP /-FZRAPL/ WITH BETTER CHANCES MORE SO AT
KCDS AS PRECIP BEGINS TO SHIFT EAST. THUS LIFR CLOUD DECKS WILL
BE POSSIBLE TOWARDS THE END OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 339 AM CST SUN FEB 12 2012/

SHORT TERM...
MAIN CONCERN FOR THE SHORT TERM PERIOD IS THE ANTICIPATED WINTRY
WEATHER...CAUSED BY AN UA LOW MOVING EAST ACROSS THE DESERT
SOUTHWEST.

A RATHER CHILLY AND DRY AIRMASS IS IN PLACE ACROSS THE SOUTHERN
PLAINS EARLY THIS MORNING...AS TEMPS WERE IN THE TEENS AND 20S AND
DEWPOINTS WERE NEARING/EQUATING SINGLE DIGITS PER 09Z METAR
ANALYSIS. EASTERLY/UPSLOPE SFC WINDS HAVE BEEN PREVAILING FOR OVER
24 HOURS AND THUS INDUCED OVERCAST CLOUD DECKS OF 2000-4000 FT. THE
WINTER STORM OF INTEREST WAS SPATIAL DISTRIBUTED ACROSS NORTHWESTERN
ARIZONA/SOUTHWESTERN NEVADA AS A CLOSED LOW SYSTEM. HOWEVER FORECAST
MODELS AGREE THAT THE SYSTEM WILL OPEN INTO A WAVE-LIKE FEATURE AS
IT NEARS THE REGION AND TRANSLATE NE TO ACROSS THE CENTRAL PLAINS BY
THE END OF THE SHORT TERM PERIOD. OPEN WAVES TYPICALLY DO NOT CREATE
SIGNIFICANT ACCUMULATING SNOWFALL...HOWEVER THIS SYSTEM AND STORM
TRAJECTORY IS NOTEWORTHY TO ALLOW WINTER WEATHER ADVISORY SNOWFALL
AMOUNTS /1-2 INCHES/ TO ENSUE.

WITH RATHER DRY SFC CONDITIONS...THE FIRST THING THAT NEEDS TO OCCUR
IN ORDER FOR PRECIP TO REACH THE GROUND IS A TOP-DOWN MOISTENING
WHICH MODEL SOUNDINGS DO INDEED EXHIBIT. THIS WILL TRANSPIRE FROM
WEST TO EAST AS LARGE SCALE ASCENT OVERSPREADS THE REGION. THE
FOLLOWING IS THE EXPECTED TEMPORAL AND SPATIAL DISTRIBUTION OF THE
WINTRY PRECIP. PRECIP WILL COMMENCE ACROSS THE TEXAS/NEW MEXICO
BORDER BY 15-18Z. WITH BKN-OVC CLOUDS BEING A DOMINATING FEATURE
THROUGHOUT THE EVENT...DAY TIME TEMPS WILL STRUGGLE TO REACH/EXCEED
FREEZING /UPPER 20S NW TO LOWER 30S SE/. THUS...SOUNDING PROFILES
SUGGEST BELOW FREEZING TEMPS ALOFT AS WELL AND HENCE PWATS NEARING
0.60 INCHES...MOISTENING PROFILES AND PARTICULARLY DECENT MOISTENING
WITHIN THE DENDRITIC ZONES SUGGESTS SNOW WILL BE THE DOMINATE PRECIP
TYPE ACROSS THE WESTERN LOCALES DURING THE AFOREMENTIONED
TIME-FRAME. BY 18-00Z...THE SYSTEM IS PROGGED TO BE NW OF THE
FOUR-CORNERS REGION...AND SYNOPTIC LIFT WILL BEGIN TO INTRUDE THE
REMAINDER OF THE CWA. WHAT IS OF NOTE TO MENTION DURING THE 18-00Z
TIME-FRAME IS THAT THE SFC RIDGE INITIALLY NE OF THE REGION WILL
SHIFT WELL EAST OF THE CWA AS SFC LEE TROUGHING BECOMES ESTABLISHED
NW OF THE CWA. THUS...SFC WINDS WILL VEER TO A MORE SOUTHERLY
COMPONENT. AS A RESULT...IT IS NOT SURPRISING TO SEE MODEL SOUNDINGS
INDICATING AN 850-750 MB WARM NOSE ACROSS ALL BUT THE SOUTHEASTERN
TEXAS PANHANDLE/NORTHEASTERN SOUTH PLAINS. THIS WOULD INDICATE THAT
THE LATTER AREA WILL BE ALL SNOW BUT THE FORMER AREAS WILL
EXPERIENCE MORE OF A SNOW/FREEZING RAIN/SLEET MIX. THE PROGGED WARM
NOSE ACROSS THE CENTRAL AND SERN ZONES DOES NOT APPEAR OVERLY
PREVALENT AS COMPARED TO THE WESTERN LOCALES...BUT STILL ENOUGH TO
WARRANT A SNOW/SLEET MIX.

BY 00-06Z...THE SYSTEM IS APPROACHING THE CENTRAL PLAINS AND BEST
POPS WILL SHIFT EAST. THE WARM NOSE BECOMES MORE PREVALENT ACROSS
THE WESTERN LOCALES AS SFC WINDS VEER TO A SLIGHT SOUTHWEST
COMPONENT. THUS...BOTH THE NAM AND GFS WANT TO DISPLAY DRY-SLOTTING
ESPECIALLY ACROSS THE SOUTHWESTERN TEXAS PANHANDLE BY 06Z. THE ECMWF
IS 6 HOURS SLOWER IN SHOWING A DRY-SLOTTING OCCURRENCE. WILL NOT
DROP POPS BELOW MENTION BUT WILL MAINTAIN CHANCE POPS ACROSS THE
SAID AREA AS PWATS OF 0.40-0.50 INCHES VALIDATES SO. THE MORE
SIGNIFICANT WARM NOSE SUGGESTS THAT A FREEZING RAIN/SLEET MIX IS
POSSIBLE. MIXED PRECIP ACROSS THE CENTRAL AND SERN ZONES APPEARS
VALID BUT CHANCES FOR SNOW MAY CONTINUE AS SYNOPTIC LIFT STILL
APPEARS ADEQUATE. AN ALL SNOW PROFILE ACROSS THE NE PREVAILS.
FINALLY BY 06-12Z...THE NAM...GFS AND ECMWF SOLUTIONS DISPLAYS
DRY-SLOTTING BECOMING A MORE DOMINATE FACTOR /MORE SO BY 12Z/ FROM
WEST TO EAST. ALL SOUNDING PROFILES SHOW A PREVALENT WARM
NOSE...ESPECIALLY OFF THE CAPROCK WHERE LEADING TO THE POSSIBILITY
OF A RAIN/FREEZING RAIN/SLEET TYPE PRECIP. SOUNDINGS ACROSS LOCALES
ON THE CAPROCK IS MORE OF A FREEZING RAIN/SLEET TYPE
PROFILE...ALTHOUGH POPS WILL DROP TO THE SLIGHT CHANCE CAT. TOTAL
SNOWFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCALIZED 3 INCHES WILL BE
POSSIBLE. TOTAL ICE ACCUMULATIONS OF 0.05-0.1 INCHES WILL ALSO BE
PROBABLE AND THUS A WINTER WEATHER ADVISORY REMAINS IN EFFECT
THROUGH MONDAY 12Z.

LONG TERM...
GENERALLY QUIET WEATHER EXPECTED ON THE BACKSIDE OF THE TROUGH
THAT WILL BRING THE WINTRY PRECIPITATION TO THE AREA TODAY. BREEZY
WEST WINDS TO CONTRIBUTE TO WARMING MONDAY. LIGHTER WINDS TUESDAY
BUT WARMER AIR MASS TO REMAIN ACROSS THE AREA. POSSIBLE EXCEPTION
IS THE NERN ZONES WHERE THE NAM SUGGESTS SWRN EDGE OF COLD AIR
MASS ANCHORED OVER THE MIDWEST MAY BE A BIT STUBBORN TO LEAVE. THE
NEXT UPPER TROUGH PROGGED TO MOVE ONTO THE CNTL HIGH PLAINS
WEDNESDAY SHOULD HELP DRIVE ANY LINGERING COLD AIR EWD WITH BREEZY
WEST WINDS LIKELY DEVELOPING GIVEN THIS LOWS FURTHER NORTH
POSITION. WILL THEN LOOK TO LATE WEEK FOR THE NEXT UPPER LOW.
HOWEVER MODELS CONTINUE TO VARY WIDELY IN THEIR HANDLING OF THIS
FEATURE. THIS COULD BE THE NEXT PRECIP MAKER FOR THE REGION BUT
CONFIDENCE TOO LOW GIVEN DISPARITY AMONGST THE MODELS TO INTRODUCE
POPS ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        29  25  51  26  61 /  90  30   0   0   0
TULIA         28  25  53  25  60 /  90  40   0   0   0
PLAINVIEW     28  26  53  26  61 /  90  40   0   0   0
LEVELLAND     30  25  56  27  64 /  90  40   0   0   0
LUBBOCK       30  27  56  27  63 /  90  40   0   0   0
DENVER CITY   30  27  56  29  65 /  90  40   0   0   0
BROWNFIELD    30  26  55  28  65 /  90  40   0   0   0
CHILDRESS     32  28  54  31  61 /  50  60  10   0   0
SPUR          31  27  55  29  65 /  60  60   0   0   0
ASPERMONT     32  30  55  31  67 /  60  60  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
MONDAY FOR THE FOLLOWING ZONES: TXZ021>044.

&&

29
Hazardous weather outlook, Feb 12, 5:34 AM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
534 AM CST SUN FEB 12 2012

TXZ021>044-131145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
534 AM CST SUN FEB 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER

WINTRY PRECIPITATION IS EXPECTED TO MOVE ACROSS THE SOUTH PLAINS
AREA TODAY AND TONIGHT. ONE TO TWO INCHES OF SNOW IS POSSIBLE
MAINLY ACROSS THE SOUTH PLAINS...ALTHOUGH MEASURABLE SNOW OR ICE
ACCUMULATION IS POSSIBLE ACROSS ALL OF THE AREA. SEE THE WINTER
WEATHER ADVISORY THAT REMAINS IN EFFECT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather, 5 winter storm. Local standard time, as filed.

Winter Weather, Lubbock

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Lubbock forecast zone
Property damage
$750,000
Reported by
Official NWS Observations
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Terry forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Yoakum forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Parmer

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Hockley forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Cochran forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Lynn forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
February 12, 7:00 AM CST to 7:00 PM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Storm, Childress

When
February 12, 1:00 PM CST to 11:00 PM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Storm, Crosby

When
February 12, 1:00 PM CST to 11:00 PM CST
Where
Crosby forecast zone
Reported by
COOP Observer
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Storm, Floyd

When
February 12, 1:00 PM CST to 11:00 PM CST
Where
Floyd forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Storm, Motley

When
February 12, 1:00 PM CST to 11:00 PM CST
Where
Motley forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Storm, Hall

When
February 12, 1:00 PM CST to 11:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Stonewall

When
February 12, 1:00 PM CST to 11:00 PM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Winter Weather, King

When
February 12, 1:00 PM CST to 11:00 PM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
February 12, 1:00 PM CST to 11:00 PM CST
Where
Kent forecast zone
Reported by
COOP Observer
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Winter Weather, Garza

When
February 12, 1:00 PM CST to 11:00 PM CST
Where
Garza forecast zone
Property damage
$75,000
Reported by
COOP Observer
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
February 12, 1:00 PM CST to 11:00 PM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
February 12, 1:00 PM CST to 11:00 PM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
February 12, 1:00 PM CST to 11:00 PM CST
Where
Dickens forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358155, 358156, 358157, 358158, 358159, 358160, 358161, 358162, 358163, 358164, 358165, 358166, 358143, 358144, 358145, 358146, 358147, 358148, 358149, 358150, 358151, 358152, 358153, 358154.